Alert archive / Kentucky / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Jackson, KY

July 24, 1999Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 1999, 9:56 AM EDT for Pike County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1999, 9:56 AM EDT (13:56 UTC)
Expired
Jul 24, 1999, 10:45 AM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 241400 RRA
SVRJKL
KYC195-241445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
956 AM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 1045 AM EDT

* AT 956 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  VIRGIE...OR ABOUT 9 MILES SOUTH OF PIKEVILLE...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARROWBONE AT 1005 AM EDT
  BELCHER AT 1015 AM EDT
  TOONERVILLE AT 1030 AM EDT

DAMAGING WINDS ARE LIKELY FROM THIS STORM. SEEK SHELTER IN A
REINFORCED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

THIS STORM HAS MOVED OUT OF KNOTT AND FLOYD COUNTIES AND THE SEVERE 
THUNDERSTORM WARNING FOR THESE COUNTIES WILL BE ALLOWED TO EXPIRE.

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:50 AM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 3:50 AM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 AM EDT SAT JUL 24 1999

07Z SFC ANALYSIS AND MSAS CHART SHOW A WEAK FRONT FROM THE WESTERN TIP
OF LAKE ERIE SOUTHWEST INTO SOUTHERN ILLINOIS. DEWPOINTS AND THETA E
VALUES REMAIN HIGH AHEAD OF THIS ACROSS KENTUCKY. ON SATELLITE AND
RADAR A LARGE CLUSTER OF THUNDERSTORMS ARE COMING OUT OF SOUTHEASTERN
ILLINOIS. THESE ARE ASSOCIATED WITH A DECENT 500 MB SHORTWAVE THAT WILL
MOVE THROUGH THE OHIO VALLEY TODAY.

THE MODELS ARE IN DECENT AGREEMENT WITH THE LONG WAVE PATTERN AS THIS
INITIAL SHORTWAVE KNOCKS DOWN HEIGHTS OVER EAST KENTUCKY TODAY. FURTHER
NORTH...ENERGY COMING OVER THE MIDWEST RIDGE WILL CARVE OUT A
SUBSTANTIAL TROUGH OVER QUEBEC AND NEW ENGLAND. THE LEAD SHORTWAVE WILL
PASS THROUGH KENTUCKY TODAY ALONG WITH ITS WEAK SFC FRONT FOLLOWED BY
DRIER AIR AND A BUBBLE HIGH SETTING UP OVERHEAD ON SUNDAY.

THUNDERSTORMS WILL CONTINUE TO PROGRESS EAST ACROSS THE OHIO VALLEY
TODAY AHEAD OF THE WAVE. THESE WILL CROSS INTO EAST KENTUCKY LATE THIS
MORNING...COMBINING WITH DAYTIME HEATING...OLD OUT FLOW BOUNDARIES AND
CAPES TO 3000 J/KG...BY AFTERNOON TO PRODUCE A DECENT COVERAGE OF
THUNDERSTORMS ACROSS EAST KENTUCKY. THESE STORMS WILL BE SIMILAR TO
THOSE OF YESTERDAY AFTERNOON IN AS MUCH AS THEY WILL BE SLOW MOVING
WITH HEAVY RAINS AND POSSIBLY SEVERE WIND GUSTS. TONIGHT...THE WAVE
PASSES TO THE EAST AND COMBINED WITH THE LOSS OF DAYTIME HEATING ALLOWS
THE SKY TO CLEAR. IT WILL STILL BE MUGGY WITH AREAS OF FOG IN PLACES
THAT SAW RAIN. FOR SUNDAY...ALL THE MODELS DRY US OUT THOUGH...THIS
WILL ALLOW TEMPERATURES TO BE EVEN HIGHER WITH SLIGHTLY LOWER
HUMIDITIES. DEWPOINTS DROP FROM THE MIDDLE 70S TODAY INTO THE MIDDLE
60S BY SUNDAY AFTERNOON.

TEMPERATURES WILL AGAIN BE JUST BELOW ADVISORY CRITERIA SO WILL ISSUE
ANOTHER SPS AS HEAT INDICES RISE ABOVE 100 THIS AFTERNOON...THOUGH
THERE WILL BE A BETTER CHANCE OF COOLING RAINS DURING THE DAY.

AS FOR TEMPERATURES WILL TWEAK MOS SLIGHTLY TODAY...KEEP TONIGHT/S
VALUES AND GO BELOW MOS TOMORROW AS IT APPEARS TO OVERDUE THE DRYING
WHEN COMPARED TO THE ETA MODEL. WILL GO ABOVE MOS POPS FOR TODAY GIVEN
YESTERDAY/S ACTIVITY AND EVEN MORE FAVORABLE CONDITIONS FOR
THUNDERSTORMS TODAY.

WORK ZONES ARE AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL.

.JKL...NONE.

GREIF

In the hours before

Special weather statement, Jul 24, 5:20 AM EDT, 4 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
520 AM EDT SAT JUL 24 1999

...HEAT INDICES WILL BE BETWEEN 100 AND 105 AGAIN THIS AFTERNOON...

HIGH TEMPERATURES AND HUMIDITY VALUES WILL COMBINE TODAY TO PRODUCE
HEAT INDICES IN EXCESS OF 100 DEGREES IN EASTERN KENTUCKY DURING THE
AFTERNOON. TEMPERATURES ARE EXPECTED TO TOP OUT IN THE 90 TO 95 DEGREE
RANGE ACROSS EAST KENTUCKY WITH HUMIDITY LEVELS BETWEEN 50 AND 55
PERCENT. AT THEIR PEAK HEAT INDICES WILL BE NEAR 105 DEGREES FOR A
COUPLE OF HOURS. THE HIGHEST VALUES ARE EXPECTED TO OCCUR BETWEEN 200
PM AND 600 PM EDT.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE OHIO VALLEY TODAY.
THIS WILL COMBINE WITH THE HEAT OF THE DAY TO GENERATE SCATTERED
THUNDERSTORMS ACROSS EAST KENTUCKY BY AFTERNOON. THE THUNDERSTORMS AND
ADDITIONAL CLOUDS WILL KEEP THINGS A BIT COOLER THEN YESTERDAY ACROSS
MOST OF EAST KENTUCKY. LATER ON...AFTER SUNSET THE AREA WILL COOL OFF
WITH THE HEAT INDEX DROPPING BELOW 80 DEGREES BY MIDNIGHT EDT.

THIS HEAT WAVE IS EXPECTED TO CONTINUE RIGHT ON INTO THE START OF THE
NEW WORK WEEK WITH THE HEAT INDEX EXCEEDING 100 DEGREES EACH DAY.
HUMIDITY LEVELS WILL BE LOWER ON SUNDAY AND MONDAY THAN THEY WERE THE
PAST FEW DAYS...ALTHOUGH TEMPERATURES WILL BE BACK IN THE MIDDLE 90S.

HEAT STRESS AFFECTS THE VERY YOUNG AND THE ELDERLY THE MOST. AVOID
PROLONGED EXPOSURE TO THE SUN...UTILIZE SUNSCREEN TO HELP PREVENT
SUNBURN...AND CONSUME PLENTY OF NON-ALCOHOLIC BEVERAGES TO AVOID
DEHYDRATION. IF YOU MUST BE OUTSIDE DURING THE DAY WEAR LIGHT COLORED
CLOTHING AND TAKE FREQUENT BREAKS. ALSO MAKE SURE THAT ANY OUTDOOR
ANIMALS HAVE ADEQUATE SHADE AND WATER.

GREIF
Special weather statement, Jul 24, 5:20 AM EDT, 4 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
520 AM EDT SAT JUL 24 1999

...HEAT INDICES WILL BE BETWEEN 100 AND 105 AGAIN THIS AFTERNOON...

HIGH TEMPERATURES AND HUMIDITY VALUES WILL COMBINE TODAY TO PRODUCE
HEAT INDICES IN EXCESS OF 100 DEGREES IN EASTERN KENTUCKY DURING THE
AFTERNOON. TEMPERATURES ARE EXPECTED TO TOP OUT IN THE 90 TO 95 DEGREE
RANGE ACROSS EAST KENTUCKY WITH HUMIDITY LEVELS BETWEEN 50 AND 55
PERCENT. AT THEIR PEAK HEAT INDICES WILL BE NEAR 105 DEGREES FOR A
COUPLE OF HOURS. THE HIGHEST VALUES ARE EXPECTED TO OCCUR BETWEEN 200
PM AND 600 PM EDT.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE OHIO VALLEY TODAY.
THIS WILL COMBINE WITH THE HEAT OF THE DAY TO GENERATE SCATTERED
THUNDERSTORMS ACROSS EAST KENTUCKY BY AFTERNOON. THE THUNDERSTORMS AND
ADDITIONAL CLOUDS WILL KEEP THINGS A BIT COOLER THEN YESTERDAY ACROSS
MOST OF EAST KENTUCKY. LATER ON...AFTER SUNSET THE AREA WILL COOL OFF
WITH THE HEAT INDEX DROPPING BELOW 80 DEGREES BY MIDNIGHT EDT.

THIS HEAT WAVE IS EXPECTED TO CONTINUE RIGHT ON INTO THE START OF THE
NEW WORK WEEK WITH THE HEAT INDEX EXCEEDING 100 DEGREES EACH DAY.
HUMIDITY LEVELS WILL BE LOWER ON SUNDAY AND MONDAY THAN THEY WERE THE
PAST FEW DAYS...ALTHOUGH TEMPERATURES WILL BE BACK IN THE MIDDLE 90S.

HEAT STRESS AFFECTS THE VERY YOUNG AND THE ELDERLY THE MOST. AVOID
PROLONGED EXPOSURE TO THE SUN...UTILIZE SUNSCREEN TO HELP PREVENT
SUNBURN...AND CONSUME PLENTY OF NON-ALCOHOLIC BEVERAGES TO AVOID
DEHYDRATION. IF YOU MUST BE OUTSIDE DURING THE DAY WEAR LIGHT COLORED
CLOTHING AND TAKE FREQUENT BREAKS. ALSO MAKE SURE THAT ANY OUTDOOR
ANIMALS HAVE ADEQUATE SHADE AND WATER.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:22 AM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Pike38 min
Jul 24, 12:02 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski63 min
Jul 24, 1:20 PM EDTSevere Thunderstorm WarningJKLClay, Leslie60 min
Jul 24, 1:25 PM EDTSevere Thunderstorm WarningJKLMorgan50 min
Jul 24, 2:11 PM EDTFlash Flood WarningJKLClay, Owsley4 hr
Jul 24, 3:11 PM EDTFlash Flood WarningJKLHarlan119 min
Jul 24, 7:32 PM EDTSevere Thunderstorm WarningJKLEstill43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.